Oklahoma, 2021High Wind in Oklahoma, April 27, 2021
April 27, 2021 · NWS AMA · 2 events in 1 county or zone
During the late morning and early afternoon of the 27th, a robust upper level low pressure system settled over southern California inducing low pressure across the Central Plains. This led to strong winds across the region in the late morning and afternoon hours.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the late morning and early afternoon of the 27th, a robust upper level low pressure system settled over southern California inducing low pressure across the Central Plains. This led to strong winds across the region in the late morning and afternoon hours. A couple of automated weather stations recorded wind gusts in excess of 58 mph during the peak of the wind event.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Apr 27, 11:14 AM CST, 2 hours 21 minutes earlier.
Area forecast discussion, Apr 27, 11:14 AM CST, 2 hours 21 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1214 PM CDT Tue Apr 27 2021
.AVIATION...
For the 18z TAFs:
VFR conditions are expected through this cycle. Main thing for
today is the breezy/windy conditions, especially KDHT and KGUY.
There was earlier reports of light rain at KDHT, but we do not
think this will be ongoing into the 18Z cycle. Of the three sites,
KAMA has the best chance to see thunderstorms today, but we think
these chances will be much greater east of the terminals. Lastly,
a cold front will come through late tonight/early Wed morning,
and the winds will shift becoming northerly.
Guerrero
&&
.PREV DISCUSSION... /Issued 625 AM CDT Tue Apr 27 2021/
AVIATION...
VFR conditions expected for 12Z TAF period. WS at 2 kft at all
sits will dissipate at around 14Z before winds increase at
surface. Winds will be out of the southwest 10 to 20 kts
increasing to 20 to 30 kts with gusts over 40 kts at times
starting around 17Z through around 00Z before winds decrease back
to 10 to 20 kts. Skies will be sct to bkn high clouds throughout
the TAF period.
Meccariello
PREV DISCUSSION... /Issued 416 AM CDT Tue Apr 27 2021/
SHORT TERM...Today and Tonight...
The potential for quite an active weather day across the
Panhandles. Strong winds with fire weather concerns across the
western and northwestern Panhandles with severe thunderstorm
potential in the central and eastern Panhandles.
Looking at observations for the early morning hours, the main
upper level low pressure system is centered over north central
Nevada and will move SE into SW Arizona later this afternoon. As
it does, several waves of perturbations moving SW to NE across
west Texas will affect the weather conditions throughout the day
today. Along with the mid level H500 perturbations, mid and high
clouds will just about be continuously streaming in across most of
the Panhandles, which could impact winds and severe weather
threats later today.
Closer to the surface, quite a contrast of sfc based moisture
profile with the dryline currently in the far eastern Panhandles
with Td values in the 50s for Collingsworth County and just to
west, they drop into the lower 20s and even into the single digits
back to the NM state line. As the SW stacked sfc-H500 winds
increase throughout the morning hours, the dryline should mix out
to the east and end up in western Oklahoma by this afternoon.
Starting this afternoon, across the western Panhandles, a good
percentage of the latest hi-res guidance begins to have skies
clear out first in the far northwest and slowly spreading south
and east into the early afternoon hours. As a result, deep mixing
will begin to take place. Although you only have to go a few kft
aloft to tap into quite strong winds. A Wind Advisory is in place
across the northwestern combined Panhandles where good momentum
transfer will occur to bring down those strong sustained winds and
wind gusts. Winds will taper off going into the early evening
hours. Cloud cover may limit some of the strongest winds if they
manage to remain over a good portion of the western Panhandles.
Heading now towards the eastern Panhandles starting this
afternoon, will have to watch for severe thunderstorm potential.
Just like the western Panhandles today, cloud cover across the
east may limit large coverage convection to start the afternoon
hours. Current satellite analysis shows a rather notable
perturbation about to enter the Big Bend region of far west Texas.
If current track to the northeast remains in tack, this
perturbation will provide ascent in the mid level for some
elevated storms as early as this afternoon for the eastern
Panhandles. Mean mid level lapse rates even behind the dryline of
6-6.5 deg C/Km this afternoon is not the most ideal, but with
enough clearing of cloud cover and the robust perturbation itself
will help to generate elevated convection with hail being the
main threat.
Going into the mid afternoon hours approaching 00Z, latest 27/00Z
model and numerical data support a H850 theta-e advection surge
into the Panhandles along the now retreating dryline. Latest
guidance in-conjunction with intensifying surface low over the
central Plains will retreat the dryline back into the
eastern/central Panhandles around 00Z. With the bouts of H850-700
theta-e advection co-located with the series of perturbations
advecting into the Panhandles from far west Texas, there is a
narrow window from about 23Z to 03Z where surface based convection
ahead and along the dryline is possible, especially if cloud
cover is decreased and Td values increase into the 50s and 60s
across the east. MLCAPE of 1000-2000 J/Kg along with effective
shear of 40-45 kts are some of the ingredients capable of
producing severe thunderstorms. Very large hail and damaging winds
will be the main threat, but cannot completely rule out the
chance of a tornado, with the highest chance for that in the far
SE TX Panhandle. Once that narrow window passes which will end
after sunset, elevated convection will resume along any additional
perturbations into the Panhandles as the cap will build back and
the lose of daytime heating is prevalent. Elevated storms tonight
may still produce severe storms with large hail tonight across the
central and eastern Panhandles.
Somewhere either in the central or eastern Panhandles sometime
just before or after midnight tonight, the dry line will be almost
quasi-stationary. A pacific front will move ESE across the
Panhandles during the overnight hours. The potential is there with
a pronounced sfc moisture contrast along the dryline will meet an
area of elongated lift along the front for when the two meet up, a
line of storms can develop with hail and damaging winds being the
main threat along with a period of moderate to heavy rainfall.
Overall, thunderstorms will be elevated with hail being the main
threat tonight. Temperatures will be above average for late
April.
Meccariello
FIRE WEATHER...
Elevated to critical fire weather conditions are expected this
afternoon, mainly for the western and northwestern Panhandle
well being the dryline. 20 ft winds will be out of the southwest
20 to 25 MPH with higher gusts at times, especially this
afternoon, Cloud cover could prevent higher wind gust, but within
areas of clearing skies, 20 ft winds could get strong. Min RH
values will get as low as 13 percent with a max RFTI of 4 to 5.
General ERC percentile will range from the 80th to 90th
percentile.
Meccariello
LONG TERM...Wednesday through Monday Night...
Upper level trough will be just west of the Panhandles with
strong southerly flow aloft. Post frontal convection still may be
ongoing in the early morning hours across the southeast. And can't
rule out some isolated severe storms in the southeast given the
elevated nature and CAPE values still around 1000 J/kg. Effective
shear looks to be somewhere on the line of 60kts, so it's still
reasonable to get a severe storm in the early morning hours in the
southeast. The rest of the area should be dry for the early
morning hours. Cold front will move through early afternoon on
Wednesday with a wind shift out of the north. Just enough surface
heating along with already higher dewpoints from the previous
evenings showers/storms should be just enough to get some shallow
afternoon convection going. With fairly weak CAPE values around
500 J/kg or less, and the convection being so shallow that anvil
level clouds might get right to that -20C mark, so thunder could
be a bit tricky. That being said, it will likely be a mixed bag of
showers and storms in the afternoon, becoming more stratiform
rain in the evening as the area becomes more stable.
Wednesday Night...As the cold front pushes further south the chances
of precipitation will drop off significantly. Right now there are a
couple varying solutions with this upper level disturbance. Forecast
follows the closed low becoming a more progressive open wave trough
and therefore moving drier northerly flow in behind it by early
Thursday morning. However, there is the possibility of the upper
level low slowing down, and becoming cutoff from the main system, in
which it settles just south of the Panhandles. While limited
moisture will remain with the low, it's position would possibly
allow for some continued showers on Thursday morning. This low
would drift southeast and any moisture associated with it would be
gone Thursday afternoon and evening as high pressure builds over the
area.
Friday through Monday Night...High pressure that will set up over
the Baja Peninsula, will provide dry northerly flow to the
Panhandles on Friday. Temperatures will start to recover back into
the upper 70s to lower 80s by Friday and get even warmer in the
coming days. A series of disturbances expected to move across
southern Canada will lead to the breakdown of the high pressure
system into a more zonal westerly flow. As a result very warm and
dry air will be transported over the Panhandles. This could lead to
elevated to critical Fire Weather conditions later in the period. A
lot will depend on how much rain falls over given areas and what the
ERC's become after Tuesday and Wednesday's rain.
Weber
FIRE WEATHER...
Elevated to brief critical Fire Weather conditions expected on
Thursday afternoon. Winds will be out of the north around 20-25 mph
with minimum RH values around 15 percent. RFTI's will range from 2-
4. We'll see what happens with the storms on Tuesday night and
Wednesday that may recover some of these ERC's which could reduce
the Fire Weather threat.
Friday through Sunday...Elevated to critical Fire Weather will be
possible with the very warm and dry westerly flow moving into the
Panhandles. This will be mainly RH driven as the winds should
mainly be in the 15-25 mph range. But RH values could dip as low as
5 percent. Again, we'll have to see how much rain the area gets to
see where the fuels are at this upcoming weekend, especially since
it's more RH driven and less wind driven.
Weber
&&
.AMA Watches/Warnings/Advisories...
TX...Red Flag Warning until 9 PM CDT this evening for the following
zones: Dallam...Deaf Smith...Hartley...Moore...Oldham...
Sherman.
Wind Advisory until 7 PM CDT this evening for the following
zones: Dallam...Hartley...Sherman.
OK...Red Flag Warning until 9 PM CDT this evening for the following
zones: Cimarron...Texas.
Wind Advisory until 7 PM CDT this evening for the following
zones: Cimarron...Texas.
&&Hazardous weather outlook, Apr 27, 2:52 AM CST, 10 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
352 AM CDT Tue Apr 27 2021
OKZ001>003-TXZ001>020-317-272100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
352 AM CDT Tue Apr 27 2021
This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.
.DAY ONE...Today and Tonight.
Elevated to critical fire weather conditions are possible today,
especially for the western Texas Panhandle and the western and
central Oklahoma Panhandle due to windy and dry conditions. A Wind
Advisory is also in effect this afternoon for the northwest
Panhandles.
Thunderstorms are possible across portions of the combined
Panhandles this afternoon and tonight. Strong to severe
thunderstorms cannot be ruled out in the central and eastern
Panhandles.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Thunderstorms will be possible again on Wednesday. Isolated early
morning strong to severe storm could be possible in the far
southeast. Most storms will be general thunderstorms in the
afternoon and early evening across the rest of the Panhandles.
Elevated to possibly critical Fire Weather conditions will return
Thursday through Monday. Rainfall from today and Wednesday will
play a role in what areas are still in the threat for elevated to
critical Fire Weather.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be possible this afternoon and evening.
Area fire managers and emergency officials should be alert for
elevated or critical Fire Weather conditions today.
High Wind, Cimarron
- When
- April 27, 1:35 PM CST
- Where
- Cimarron forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.748, -102.518 (the zone’s center; the record gives no point)
Measured by the Oklahoma Mesonet site located 1 mile south of Black Mesa Park or 5 SE of Kenton.
High Wind, Cimarron
- When
- April 27, 3:05 PM CST
- Where
- Cimarron forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.748, -102.518 (the zone’s center; the record gives no point)
Measured by the Oklahoma Mesonet located 3 miles SSE of Boise City.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Texas, April 27, 2021$70,000 · EF3 · 7 events
- Flash Flood and Hail in Texas, April 27 to 28, 2021$53,000 · 1.75 in hail · 21 events
- Tornadoes and Flash Flooding in Oklahoma, April 27 to 28, 2021$30,000 · EF1 · 5 events
- Tornado and Hail in Texas, April 27, 2021$30,000 · EF0 · 8 events
- Hail and Damaging Winds in Kansas, April 27, 2021$21,000 · 3 in hail · 15 events
- Tornadoes and Flooding in Colorado, April 27 to 29, 2021$20,000 · EF0 · 14 events
- Tornadoes and Hail in Colorado, April 27, 20211.75 in hail · 17 events
- Hail in Minnesota, April 27, 2021$3,000 · 1.5 in hail · 6 events
- High Wind in New Mexico, April 27, 202163 kt wind · 6 events
- Hail in Wisconsin, April 27, 20211.25 in hail · 5 events
- Hail in Wisconsin, April 27, 20211 in hail · 4 events
- Strong Wind in Missouri, April 27, 2021$4,000 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 952238, 952239.